What is withdrawal bleeding?

Jump To

Withdrawal bleeding

Withdrawal bleeding is menstrual-like bleeding that occurs when a woman takes cycles of hormone therapy or birth control pills. Women take progestin for several weeks and then do not take progestin for several days; this drop in progestin triggers the bleeding.

Withdrawal bleeding occurs during each cycle of hormone therapy about 5 days after progestin use ends. This is healthy for the uterine lining, which thickens with each hormone cycle, then sheds (sloughs off) in response to the drop in progestin.

Withdrawal bleeding can happen when it is not expected. For example, it can come and go after stopping hormone therapy or while taking birth control pills. When this continues over a period of time, see your doctor.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.